Alert archive / Minnesota / Wind Advisories in 2013

Wind Advisory 6, NWS Grand Forks, ND

May 11, 20136 counties in North Dakota; 12 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at May 11, 2013, 9:25 AM CDT for 6 counties in North Dakota; 12 counties in Minnesota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 11, 2013, 9:25 AM CDT (14:25 UTC)
Expired
May 11, 2013, 1:00 PM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Clay County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 57 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WWUS73 KFGF 111425
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
925 AM CDT SAT MAY 11 2013

...STRONG NORTH WINDS INTO THE EARLY AFTERNOON...

.NORTH WINDS OF AROUND 30 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
WITHIN THE RED RIVER VALLEY INTO THE EARLY AFTERNOON HOURS. 

MNZ001>005-007-008-013>015-022-027-029-030-NDZ008-016-027-030-039-
053-111800-
/O.NEW.KFGF.WI.Y.0006.130511T1425Z-130511T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-PEMBINA-EASTERN WALSH-GRAND FORKS-TRAILL-CASS-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
925 AM CDT SAT MAY 11 2013

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

* TIMING...INTO EARLY AFTERNOON.

* WINDS...NORTH AROUND 30 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
TG
1 follow-up statement
165 
WWUS73 KFGF 111740
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT SAT MAY 11 2013

MNZ001>005-007-008-013>015-022-027-029-030-NDZ008-016-027-030-039-
053-111845-
/O.EXP.KFGF.WI.Y.0006.000000T0000Z-130511T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-PEMBINA-EASTERN WALSH-GRAND FORKS-TRAILL-CASS-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
1240 PM CDT SAT MAY 11 2013

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

THE WINDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA. NORTH WINDS OF
20 TO 30 MPH WILL CONTINUE THROUGH THE AFTERNOON HOURS...AND WILL
QUICKLY DIMINISH THIS EVENING.

$$
TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 11, 9:21 AM CDT, 4 minutes earlier.

Area forecast discussion, May 11, 9:21 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
921 AM CDT SAT MAY 11 2013

.UPDATE...
ISSUED AT 921 AM CDT SAT MAY 11 2013

WIND SPEEDS WITHIN THE VALLEY HAVE INCREASED TO AROUND 30 MPH WITH
GUSTS TO 40 MPH...AND WILL NEED TO ISSUE A WIND ADVISORY. WINDS
ALOFT DECREASE THROUGH THE DAY...AND SPEEDS SHOULD BE BELOW
ADVISORY CRITERIA AFTER 1PM (ALTHOUGH STILL WINDY). WILL KEEP THE
FORESTED REGION OUT OF THE ADVISORY...BUT WINDS ALOFT ARE A BIT
STRONGER TO THE EAST AND WILL NEED TO MONITOR. THE REMAINDER OF
THE FORECAST IN GOOD SHAPE. WILL KEEP AN EYE ON CLOUD COVER AND
TEMPERATURES (MAY NEED TO DECREASE VALUES) EAST OF VALLEY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 359 AM CDT SAT MAY 11 2013

WATER VAPOR LOOP INDICATED A SHORT WAVE OVER NORTHWEST MN AND WAS
MOVING SOUTHEAST ABOUT 40 KNOTS. RADAR INDICATED FEW LIGHT
SHOWERS/SPRINKLES MOVING ACROSS THE FORECAST AREA IN ASSOCIATION
WITH THE SHORT WAVE. COOL AIR HAS MOVED INTO THE AREA AND WILL MAKE
FOR A COOL DAY TODAY AND A COLD NIGHT SAT NIGHT.

WINDS WILL BE UP AGAIN TODAY AS WINDS ALOFT MIX DOWN. POTENTIAL TO
MIX DOWN 30 KNOTS IN THE EASTERN ZONES...LESS ELSEWHERE. SURFACE
RIDGE MOVES OVER AREA FOR SAT NIGHT.

TEMPS WERE TWEAKED THROUGH THE PERIOD BUT NO MAJOR CHANGES.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 359 AM CDT SAT MAY 11 2013

RETURN FLOW AND WARM ADVECTION PRECIPITATION IS EXPECTED FOR LATE
SUN NIGHT AND MON. WATER VAPOR LOOP INDICATED GOOD RIDGE BUILDING
OVER THE WEST COAST. UPPER RIDGE FORECAST TO SHIFT INTO THE NORTHERN
PLAINS FOR MON.

TUESDAY THROUGH FRIDAY.

SURFACE LOW WILL TRACK JUST NORTH OF THE BORDER WITH LINGERING
PRECIP CHANCES IN NE ND INTO NW MN...BUT OTHERWISE DRIER AIR WILL
SPREAD INTO THE AREA ALONG WITH BROAD AREA OF SURFACE HIGH PRESSURE
FOR TUES NIGHT THRU THURSDAY.  WEST-NORTHWEST 500 MB FLOW BECOMES
SOUTHWESTERLY ALOFT BY FRIDAY-SATURDAY WITH NEXT SURFACE WAVE
APPROACHING AND CHANCE FOR THUNDERSTORMS.  12Z FRI/00Z SAT ECMWF
REMAINS MUCH MORE BULLISH WITH THIS SYSTEM THAN GEM/GFS.  USED MODEL
BLEND THIS FAR OUT. TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE
END OF THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 700 AM CDT SAT MAY 11 2013

FOG LOOP INDICATED LARGE AREA OF MVFR CONDITIONS OVER ONTARIO AND
EASTERN MAN. LOOP INDICATED CLOUDS SHOULD ROTATE INTO MN SIDE OF THE
RED RIVER FOR TODAY. MODELS SUGGEST CIGS SHOULD INCREASE TO AROUND
50 HUNDRED FT FOR THIS AFTERNOON. GUSTY WINDS SHOULD BE STRONGEST
LATE THIS MORNING THEN BACK OFF SLOWLY THIS AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 1246 PM CDT FRI MAY 10 2013

RIVER FLOOD WARNINGS REMAIN IN EFFECT AT EAST GRAND
FORKS...OSLO...DRAYTON AND PEMBINA ALONG THE RED RIVER. MOST POINTS
ALONG THE MAINSTEM RED AS WELL AS THE ND AND MN TRIBUTARIES CONTINUE
TO SEE FALLING RIVER LEVELS. THE RED RIVER AT PEMBINA REMAINS AROUND
A BROAD CREST NEAR 46 FEET. STAGES AT PEMBINA WILL BEGIN TO FALL
SLOWLY OVER THE NEXT SEVERAL DAYS. AT FARGO...WHERE A HIGH WATER
NOTICE REMAINS IN EFFECT...RIVER STAGES HAVE DROPPED BELOW FLOOD
STAGE...WITH CONTINUED SLOWLY RECEDING RIVER LEVELS OVER THE NEXT
SEVERAL DAYS.

OTHERWISE...HIGH WATER NOTICES REMAIN IN EFFECT ALONG THE TWO RIVERS
RIVER AT HALLOCK AND THE PARK RIVER AT GRAFTON. ALONG THE PEMBINA
RIVER...IT APPEARS LEVELS WILL REMAIN BELOW ACTION STAGE AT WALHALLA
AND NECHE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ008-016-027-
     030-039-053.

MN...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ001>005-007-
     008-013>015-022-027-029-030.

&&

UPDATE...TG
SHORT TERM...HOPPES
LONG TERM...HOPPES/RIDDLE
AVIATION...HOPPES
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, May 11, 6:55 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT SAT MAY 11 2013

MNZ001-004-007-NDZ008-016-027-121200-
WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH-GRAND FORKS-
655 AM CDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

GUSTY NORTHWEST WINDS ARE EXPECTED AGAIN TODAY BUT NOT QUITE AS
STRONG AS YESTERDAY. EXPECT GUSTS UP TO 30-35 MPH LATE THIS
MORNING AND INTO THE AFTERNOON. THE WIND WILL SETTLE DOWN AROUND
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-007-
014-015-024-026-028>030-038-039-049-052>054-121200-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH-
655 AM CDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS ARE EXPECTED AGAIN TODAY BUT NOT QUITE AS
STRONG AS YESTERDAY. EXPECT GUSTS UP TO 30-35 MPH LATE THIS
MORNING AND INTO THE AFTERNOON. THE WIND WILL SETTLE DOWN AROUND
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

Nearby

Wind Advisories in Minnesota, 2013Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.